Mended Hearts Open Forum

Expand all | Collapse all

Heart Medication and Side Effects.

  • 1.  Heart Medication and Side Effects.

    Posted 07-26-2021 15:56
    Hello All,

    New to this website and wanted to say hello. I recently had a calcium score done and I was at 345, my cardiologist started me on statins and i currently take amlodipine and Losartan 100 MG. I was out of shape for a while and have noticed that since amlodipine and the statin was added to my drug regimen, i struggle with exercise during the day. Walking up a hill I wouldn't even break a sweat on has be feeling tight chested. I stopped daily walks in the afternoon and experimented with walking first thing in the morning before taking my meds and I feel normal, no issues. Something is telling me that my medications are playing a part in how I feel. After exercising in the morning I feel great, then I take my meds and within a few hours I get the on and off chest ache/Anxious feeling, light headedness and at night if I have a drink some chest tightness.  Its been really frustrating, and I want to feel normal again. I have been walking 3-4 miles a day in the morning with no issues. Its more the way I feel post medication that has me feeling like crap. My father and uncles all had heart attacks and bypass. My dad at 48, and his brothers in their 60's. I wonder if this calcium test was a blessing or a curse sometimes. Now all I do is worry about my heart. I assume these are a pretty good indication of your arterial health, although I've read that the calcium could also be against the walls and without any blockages. I was  thinking maybe I had angina that is aggravated by the medications, but wouldn't it bother me during exercise if that's the case? Im 44 in good health otherwise and feel like Im rather young to be worrying so much all the time but I guess genetics make anything possible. Just wondering if any of you who take these meds experience similar issues or frustrations. I haven't had any heart surgery, my past EKG, Echo and stress tests were all fine. My blood pressure has always been borderline, prior to taking meds for it. This whole experience from a medication standpoint has sucked. I miss the days where I didnt have to be on these drugs and didn't worry all the time. Im sure alot of you can relate.

    John-

    ------------------------------
    John Centore
    West Haven CT
    ------------------------------


  • 2.  RE: Heart Medication and Side Effects.

    Posted 07-27-2021 01:03
    Hello. Have you talked to your doctor again about these symptoms. The tiredness especially can be related to the blood pressure medicine. There are many different classes of blood pressure medicines. Many have tiredness as a side effect.  If one is not tolerated well, there are many others that can be tried which may be better tolerated. I'm not certain if either of these meds can react with alcohol.The chest tightness after drinking alcohol could be related to GI or related to mild anxiety issues. These symptoms need to be investigated.

    Lastly, it is certainly not unusual to have some mild anxiety, especially with your family history and your age. It's not unreasonable to think that in the back of your mind you could be wondering about your family history, especially with your father being so young when he was diagnosed.  It sounds like your cardiologist has done a pretty thorough workup to date. I would urge you to talk to your cardiologist or primary MD about the tiredness and chest tightness/anxiety. It could just be that you need to try different medication, or you might need a mild anti-anxiety med or if you have a clergy or counselor to talk to that might help with the anxiety as well.

    Good luck and keep us posted.

    ------------------------------
    Dennis Danner
    Retired RN
    [Punta Gorda, FL
    [Phone]
    ------------------------------



  • 3.  RE: Heart Medication and Side Effects.

    Posted 07-27-2021 08:48
    Remember: CAREGIVERS also called by some as ANGELS need lots of love.
    Patients: Often our caregivers have suffered emotionally and worried more than the patient . They worry :
    Will they be able to handle the responsibilities once the survivor comes home? What would life be like without their loved one. ? On top of that, the patient is often crabby , Grouchy, needy, and generally unpleasant (not necessarily who they are really).
    We , the heart person patient, in spite of our right to be self centered for healing , need to show and speak words of gratitude and give smiles to those who take care of us.
    While I was in a medically induced coma, My husband slept on “those not so comfortable sofa bed” in my ICU room. When i was awakened, selfishly, I wanted him with me but I sent him home. and asked Friends to make him nutritious meals ( real food, not fast food)( he had neglected his diabetes). One cousin even washed his clothes.
    Caregivers: Don’t hesitate to ask friends and family for Help: be specific. they want to help but don’t know what is needed. In your turn, you have helped in the past and will in the future .
    All of us can also take benefit from prayers and spiritual support. I received messages and prayers from people of many faiths and around the world. Knowing this gave me the urge , the push , the responsibility to get better, to be worthy of this special attention.
    Sorry, This message is off topic: not about medicine.
    Hopefully you all will recover: even if the recovery is gradual. I knew i was better when my husband asked me to do something in the kitchen for him!


    Marilyn B. Rosenhouse
    Mobile: (214)850-0655




  • 4.  RE: Heart Medication and Side Effects.

    Posted 07-28-2021 01:46
    Thanks, Marilyn, for your wise advice about caring for our caregivers.  I highly recommend that everyone on this blog give themselves and their caregivers a treat by reading the remarkable, deeply moving book written by our Mended Hearts brother, my friend Bob Levin, and his wife Adele Levin, entitled "I Will Keep You Alive."

    I believe that you can still order the book on Amazon.  You also can read my Amazon review of Bob and Adele's book.  Do yourselves a favor and buy Bob's book.  He and Adele are wonderfully talented writers and vividly describe their individual experiences, from their own standpoints, in connection with Bob's heart events. I think you'll relate to it.  I know that I did.

    Ira

    ------------------------------
    Ira Reid
    Hoboken NJ
    ------------------------------



  • 5.  RE: Heart Medication and Side Effects.

    Posted 07-29-2021 09:43
    Thanks, Ira, for the plug for I WILL KEEP YOU ALIVE, but we have had problems, not so much with Amazon, but with our ex-distributor, so we would prefer orders go directly to Spruce Hill Press, POB 9492, Berkeley, CA 94709. Send $15, and we will contribute $1.50 for each copy purchased to your MH chapter or, if none, MH nationally. (You can order, with the same deal applicable, via Pay Pal, at www.theboblevin.com    ​

    ------------------------------
    Bob] Levin
    Berkeley CA
    adelbob@comcast.net
    ------------------------------



  • 6.  RE: Heart Medication and Side Effects.

    Posted 07-27-2021 18:28
    Hello John and welcome to the website.

     You are astute in noting how you feel in relation to these new meds and wise in wondering why. Yes, certainly your family history is relevant. Glad your other tests are good.

    NOW, there's  no way any of us can answer the very pertinent questions you raise. I urge you you have a talk with your cardiologist about what you've told us. You have bits and pieces of information and will feel less anxiety when you know about how these bits fit the whole picture. 

    Ask for appointment time to discuss your situation fully as you are not yet comfortable with what you have been told.

    Wishing you well
    Doris